Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 286, NWS Wichita, KS

September 7, 2001Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 7, 2001, 6:57 PM CDT for Wilson County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 6:57 PM CDT (23:57 UTC)
Expired
Sep 7, 2001, 8:00 PM CDT
In force
63 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Wilson County, KS

The radar

The Wichita radar (KICT), 146 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
658 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS53 KICT 072359
SVRICT
KSC205-080100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 800 PM CDT.

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BUXTON...OR ABOUT 30 MILES SOUTHWEST OF
  CHANUTE...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR FREDONIA AROUND 705 PM CDT...
  7 MILES NORTHWEST OF ALTOONA AROUND 715 PM CDT...
  NEAR BUFFALO AROUND 725 PM CDT...

AT 657 PM CDT A TRAINED WEATHER SPOTTER REPORTED 65 MPH WIND GUSTS 
IN BUXTON.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WILSON
COUNTY UNTIL 800 PM CDT.

LAT...LON 3743 9598 3740 9573 3762 9553 3774 9576

&

/NOONAN

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:27 PM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, Sep 7, 3:27 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT FRI SEP 7 2001

IMPENDING SEVERE WEATHER OF IMMEDIATE CONCERN...WITH LINGERING
PRECIP AND TEMPERATURES BEYOND.  QUITE VIGOROUS AND POTENT UPPER
SYSTEM CURRENTLY WORKING THROUGH THE AREA WITH SFC FRONT AT THE
WESTERN EDGE OF THE CWA.  LATEST MESO-ANALYS SHOWING ATMOS RATHER
UNSTABLE...AND WILL REMAIN SO.  EXPECT CONVECTION TO CONTINUE TO
DEVELOP AND TREK EWD INTO THE OVERNIGHT HOURS AS INITIAL WAVE
ROTATES THROUGH.  NGM IS MUCH WEAKER ON THIS INITIAL WAVE...WITH
AVN/ETA MUCH MORE PRONOUNCED AND THIS SOLN IS PREFERRED.

SFC FRONT FORECAST TO PUSH THROUGH DURING THE OVERNIGHT HOURS...WITH
THE FOCUS FOR CONVECTION ACRS S CENTRAL AND SERN ZONES.  WILL RETAIN
HIGHER POPS IN THESE AREAS.  WILL ALSO RETAIN SVR MENTION AT LEAST
THROUGH EVENING HOURS.

SOME QUESTION ON PRECIPITATION CHANCES FOR SATURDAY.  INITIAL SYSTEM
TO MOVE NEWD AND WEAKEN IN ADVANCE OF SECONDARY SYSTEM TO THE NW.
MAY HAVE REPRIEVE FROM WIDESPREAD PRECIP WITH SOME DRIER AIR MOVING
IN.  WILL CONTINUE SOME LINGERING SHRA/TSRA...WHICH SHOULD END
EARLY IN THE DAY. GUIDANCE NUMBERS QUITE DISPARATE FOR MAX TEMPS ON
SATURDAY.  MAY SEE SOME SUN DURING THE DAY...WHICH SHOULD HELP TEMPS
TO REBOUND.  FOR NOW WILL SPLIT THE DIFFERENCE BETWEEN FWC/MAV
NUMBERS.

BY SATURDAY NIGHT...SECONDARY SYSTEM TO APPROACH IN RATHER ACTIVE NW
FLOW...AND BRING ANOTHER CHANCE FOR PRECIPITATION.  MODELS SHOW
BROAD AREA OF LIFT AHEAD OF THE SYSTEM...WITH REINFORCING SHOT OF
COLDER AIR ACCOMPANYING IT.  H85 TEMPS DROP INTO SINGLE DIGITS BY 48
HRS AND EXPECT SUNDAY TO BE THE COOLER DAY IN THE WEEKEND.  WILL
ADJUST TEMPS ACCORDINGLY.

IN THE EXTENDED...SECOND SYSTEM TO EXIT THE REGION WITH SOME
LINGERING PRECIP INTO MONDAY.  WEAK RIDGING EXPECTED TO TAKE PLACE
INTO MIDWEEK...IN THE WAKE OF DEPARTING TROF.  THIS PERIOD SHOULD
REMAIN DRY WITH MODERATING TEMPS.  BY THE END OF THE WEEK...MEDIUM
RANGE MODELS DEPICT TROF APPROACHING WEST COAST WITH UPPER FLOW
BECOMING MORE ZONAL.  MRF DRAGS S/WV ACROSS NORTHERN CONUS AND WILL
NOT INTRODUCE ANY PRECIP ATTM.

FCSTID = 16
ICT   59  78  55  71 /  80  30  40  40
HUT   58  76  51  70 /  80  30  40  40
EWK   58  75  53  69 /  80  30  40  40
EQA   59  76  54  70 /  80  30  40  40
WLD   61  78  55  71 /  80  30  40  40
RSL   53  69  50  65 /  70  20  40  40
GBD   55  70  51  66 /  70  20  40  40
SLN   58  72  52  67 /  70  20  40  40
MPR   57  73  52  67 /  70  20  40  40
CFV   65  81  58  74 /  80  40  50  50
CNU   64  80  58  73 /  80  40  50  50
K88   63  79  57  72 /  80  40  50  50

.ICT...NONE.

In the hours before

Special weather statement, Sep 7, 3:40 PM CDT, 3 hours 17 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-070940-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ.

EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ.

NNNN
Local storm report, Sep 7, 5:10 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
510 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0356 PM    WICHITA                   KS   1.00 INCH HAIL
09/07/01   SEDGWICK                       REPORTED BY LAW
                                          ENFORCEMENT.

0400 PM    WICHITA                   KS   1.00 INCH HAIL
09/07/01   SEDGWICK                       REPORTED BY OFF-DUTY
                                          WEATHER SERVICE EMPLOYEE AT
                                          TYLER AND 17TH STREET.

0402 PM    WICHITA                   KS   2.00 INCH HAIL
09/07/01   SEDGWICK                       REPORTED BY OFF-DUTY
                                          WEATHER SERVICE EMPLOYEE AT
                                          21ST AND 119TH STREET WEST.

0403 PM    WICHITA                   KS   1.75 INCH HAIL
09/07/01   SEDGWICK                       TRAINED SPOTTER REPORTED.

0403 PM    WICHITA                   KS   2.00 INCH HAIL
09/07/01   SEDGWICK                       REPORTED BY OFF-DUTY
                                          WEATHER SERVICE EMPLOYEE AT
                                          119TH AND CENTRAL.

0404 PM    WICHITA                   KS   1.75 INCH HAIL
09/07/01   SEDGWICK                       REPORTED BY OFF-DUTY
                                          WEATHER SERVICE EMPLOYEE AT
                                          21ST AND MAIZE ROAD.

0405 PM    MAIZE                     KS   2.50 INCH HAIL
09/07/01   SEDGWICK                       REPORTED BY LAW
                                          ENFORCEMENT.

0408 PM    4 N WICHITA               KS   2.50 INCH HAIL
09/07/01   SEDGWICK                       REPORTED BY LAW
                                          ENFORCEMENT AT 61ST NORTH
                                          AND RIDGE ROAD.

0410 PM    WICHITA                   KS   1.00 INCH HAIL
09/07/01   SEDGWICK                       REPORTED BY KFDI RADIO
                                          STORM SPOTTER.

0410 PM    PARK CITY                 KS   1.75 INCH HAIL
09/07/01   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER.

0410 PM    WICHITA                   KS   1.75 INCH HAIL
09/07/01   SEDGWICK                       REPORTED BY TRAINED
                                          SPOTTER.

0422 PM    3.5 NW GALATIA            KS   1.75 INCH HAIL
09/07/01   BARTON                         REPORTED BY TRAINED
                                          SPOTTER.

0431 PM    3 SE CORBIN               KS   .75 INCH HAIL
09/07/01   SUMNER                         REPORTED BY LAW
                                          ENFORCEMENT.

0435 PM    PARTRIDGE                 KS   1.75 INCH HAIL
09/07/01   RENO                           REPORTED BY LAW
                                          ENFORCEMENT.

0437 PM    CALDWELL                  KS   1.00 INCH HAIL
09/07/01   SUMNER                         REPORTED BY TRAINED
                                          SPOTTER.

0445 PM    HUTCHINSON                KS   1.75 INCH HAIL
09/07/01   RENO                           REPORTED BY LAW
                                          ENFORCEMENT.

0450 PM    PRETTY PRAIRIE            KS   .75 INCH HAIL
09/07/01   RENO                           REPORTED BY HAM RADIO
                                          OPERATOR.

0455 PM    5 S MARQUETTE             KS   .75 INCH HAIL
09/07/01   MCPHERSON                      REPORTED BY TRAINED
                                          SPOTTER.

0455 PM    PEABODY                   KS   60 MPH TSTM WIND GUST
09/07/01   MARION

MRU
Local storm report, Sep 7, 5:32 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
532 PM CDT FRI SEP 7 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    7 S RUSSELL               KS   .75 INCH HAIL
09/07/01   RUSSELL                        REPORTED BY LAW
                                          ENFORCEMENT.

0438 PM    9 S RUSSELL               KS   1.75 INCH HAIL
09/07/01   RUSSELL                        REPORTED BY LAW
                                          ENFORCEMENT.

0443 PM    7 SW RUSSELL              KS   2.50 INCH HAIL
09/07/01   RUSSELL                        PUBLIC REPORT.

0448 PM    4 W ASSARIA               KS   TORNADO
09/07/01   SALINE                         LAW ENFORCEMENT REPORTED.

0450 PM    1 S ASSARIA               KS   TORNADO
09/07/01   SALINE                         TRAINED SPOTTER REPORTED.

0453 PM    RUSSELL                   KS   1.75 INCH HAIL
09/07/01   RUSSELL                        REPORTED BY KRSL RADIO.

0455 PM    4 S SALINA                KS   TORNADO
09/07/01   SALINE                         PUBLIC REPORT.

0500 PM    ASSARIA                   KS   1.00 INCH HAIL
09/07/01   SALINE                         REPORTED BY TRAINED
                                          SPOTTER.

0503 PM    BUNKER HILL               KS   2.75 INCH HAIL
09/07/01   RUSSELL                        REPORTED BY KRSL RADIO.

MRU

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:56 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick49 min
Sep 7, 4:06 PM CDTSevere Thunderstorm WarningICTBarton, Russell54 min
Sep 7, 4:10 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice65 min
Sep 7, 4:10 PM CDTSevere Thunderstorm WarningICTSaline65 min
Sep 7, 4:25 PM CDTSevere Thunderstorm WarningICTSumner65 min
Sep 7, 4:32 PM CDTSevere Thunderstorm WarningICTReno28 min
Sep 7, 4:44 PM CDTTornado WarningICTSaline46 min
Sep 7, 4:47 PM CDTSevere Thunderstorm WarningICTMarion58 min
Sep 7, 4:54 PM CDTSevere Thunderstorm WarningICTRussell66 min
Sep 7, 4:59 PM CDTSevere Thunderstorm WarningICTHarvey, Reno61 min
Sep 7, 5:08 PM CDTSevere Thunderstorm WarningICTMcPherson67 min
Sep 7, 5:10 PM CDTSevere Thunderstorm WarningICTCowley65 min
Sep 7, 5:19 PM CDTSevere Thunderstorm WarningICTLincoln71 min
Sep 7, 5:26 PM CDTSevere Thunderstorm WarningICTSaline64 min
Sep 7, 5:43 PM CDTSevere Thunderstorm WarningICTButler62 min
Sep 7, 5:45 PM CDTSevere Thunderstorm WarningICTMarion75 min
Sep 7, 5:48 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner57 min
Sep 7, 5:54 PM CDTSevere Thunderstorm WarningICTHarvey66 min
Sep 7, 5:56 PM CDTSevere Thunderstorm WarningICTElk, Greenwood64 min
Sep 7, 6:13 PM CDTSevere Thunderstorm WarningICTCowley47 min
Sep 7, 6:30 PM CDTSevere Thunderstorm WarningICTWoodson60 min
Sep 7, 6:42 PM CDTSevere Thunderstorm WarningICTChautauqua63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.